New Mexico, 2006

Flash Flood in New Mexico, August 31, 2006

August 31, 2006 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 31, 1:15 PM MST, 1 hour earlier.

Area forecast discussion, Aug 31, 1:15 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT THU AUG 31 2006

.SHORT TERM...
EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS PLENTIFUL SUBTROPICAL
MOISTURE IN PLACE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. A
COUPLE OF SHORTWAVE IMPULSES ARE MOVING ACROSS SOUTHERN NEW MEXICO
AND SOUTHWEST TEXAS...AND THESE FEATURES HAVE COMBINED WITH
AFTERNOON HEATING AND INSTABILITY AND THE AVAILABLE MOISTURE TO
PRODUCE SCATTERED CONVECTION ACROSS THE SOUTHEASTERN NEW MEXICO
PLAINS...THE GUADALUPE MOUNTAINS...THE DAVIS MOUNTAINS...AND THE
ADJACENT UPPER TRANS PECOS REGION EARLY THIS AFTERNOON.

WILL MAINTAIN 20-30 PCT POPS TONIGHT ACROSS AREAS MAINLY WEST OF A
SEMINOLE...MIDLAND...SANDERSON LINE...WITH HIGHEST CHANCES ACROSS
THE ABOVE MENTIONED LOCATIONS. THINK MOST CONVECTION WILL BE ON THE
WANE AFTER SUNSET...BUT KEPT OVERNIGHT POPS AS A 12 HOUR GRID FOR
NOW. OTHERWISE...LOOKING FOR SIMILAR LOWS ACROSS THE FORECAST AREA
WITH LITTLE CHANGE IN THE OVERALL PATTERN ANTICIPATED. MINOR EDITS
WERE MADE TO OVERNIGHT DEWPOINT...WIND...AND QPF GRIDS.

.LONG TERM...
THE MAIN CONCERN IN THE LONG TERM PORTION OF THE FORECAST WILL BE
THE EXPECTED RAINFALL AND COOLER TEMPERATURES THIS WEEKEND AND
INTO EARLY NEXT WEEK. BEYOND EARLY NEXT WEEK...RAINFALL CHANCES
APPEAR TO SLOWLY DECREASE WHILE SLIGHTLY BELOW NORMAL TEMPERATURES
WILL REMAIN IN THE REMAINDER OF THE FORECAST.

MORNING UPPER MAPS ALONG WITH THE LATEST WATER VAPOR IMAGERY SHOW
SHORTWAVE MID-LEVEL RIDGING IN PLACE ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. SATELLITE IMAGERY ALSO SHOWS TROPICAL
MOISTURE ASSOCIATED WITH HURRICANE JOHN MOVING NORTH...AHEAD OF
MODEL RH PROGS...INTO WESTERN MEXICO. A DEEP MID AND UPPER LEVEL
TROUGH IS ALSO NOTED OVER THE NORTHERN ROCKIES. THE ABOVE
MENTIONED RIDGE WILL REMAIN IN PLACE FRIDAY AS THE TROUGH
CURRENTLY OVER THE NORTHERN ROCKIES TRANSLATES EAST ACROSS THE
HIGH PLAINS. SURFACE ANTICYCLOGENESIS IN THE WAKE OF THE HIGH
PLAINS TROUGH WILL DRIVE A COLD FRONT INTO WEST TEXAS AND
SOUTHEASTERN NEW MEXICO LATE FRIDAY NIGHT INTO EARLY SATURDAY
MORNING. THE COMBINATION OF THE COLD FRONT ALONG WITH AN INCREASE
IN MOISTURE FROM THE SOUTH WILL LEAD TO A GOOD CHANCE OF RAINFALL
ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN FRIDAY
NIGHT...THEN SPREADING SOUTH ACROSS THE REMAINDER OF THE REGION ON
SATURDAY. THE CURRENT SHORT RANGE MODELS AGREE ENOUGH TO WARRANT
AN INCREASE IN POPS FOR SATURDAY NIGHT INTO SUNDAY AS MID AND HIGH
LEVEL MOISTURE CONTINUES TO INCREASE AND LOW-LEVEL UPSLOPE FLOW
ENSUES. HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN GIVEN THE
AMOUNT OF AVAILABLE MOISTURE AND WEAK WINDS ALOFT. WE WILL MENTION
THIS IN THE UPCOMING HAZARDOUS WEATHER OUTLOOK. RAIN CHANCES WILL
BEGIN TO DECREASE BY MONDAY. A WEST TO EAST ORIENTED MID-LEVEL
THETA-E RIDGE ALONG WITH OROGRAPHIC LIFT ACROSS THE BIG BEND
REGION ARGUES FOR ADDITIONAL RAINFALL IN THE MENTIONED REGION. WE
HAVE OPTED TO INCREASE POPS THROUGH THE MIDDLE OF NEXT WEEK ACROSS
THIS AREA. AS FOR TEMPERATURES...THE ANTICIPATED CLOUD COVER AND
EASTERLY SURFACE WINDS WILL ACT TO KEEP TEMPERATURES FROM RISING
MUCH AND WE HAVE GENERALLY FOLLOWED THE MEX MOS GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  92  67  76 /  10  10  40  50
CARLSBAD NM                67  91  67  75 /  30  20  40  60
DRYDEN TX                  71  94  71  87 /  20  10  10  30
FORT STOCKTON TX           70  90  69  83 /  30  10  20  50
GUADALUPE PASS TX          63  86  63  72 /  30  30  40  60
HOBBS NM                   68  89  67  73 /  20  20  40  50
MARFA TX                   59  83  59  75 /  30  30  30  50
MIDLAND INTL AIRPORT TX    68  91  69  77 /  20  10  30  50
ODESSA TX                  69  92  69  76 /  20  10  30  50
WINK TX                    72  96  70  81 /  30  20  20  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/06
Hazardous weather outlook, Aug 31, 12:53 PM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT THU AUG 31 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-012000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
253 PM CDT THU AUG 31 2006 /153 PM MDT THU AUG 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT AREAS MAINLY WEST OF
A SEMINOLE...MIDLAND...DRYDEN LINE THIS EVENING. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...IN ADDITION TO
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS.
PONDING OF WATER ON AREA ROADWAYS AND MINOR FLOODING OF LOW LYING
AREAS WILL BE POSSIBLE UNDERNEATH THE STRONGER STORMS. ELEVATED
FLOWS WILL PERSIST ALONG THE RIO GRANDE...AND ANY THUNDERSTORMS THAT
PRODUCE HEAVY RAINS NEAR THE RIO GRANDE WILL RAISE FLOODING
CONCERNS...ESPECIALLY FROM CANDELARIA TO PRESIDIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
FRIDAY AFTERNOON FROM THE GUADALUPE MOUNTAINS...SOUTHWARD THROUGH
THE DAVIS MOUNTAINS AND BIG BEND REGION.  SOME OF THE STORMS COULD
PRODUCE HEAVY RAINFALL...SO FLOODING OF ARROYOS...DRAWS...AND OTHER
LOW LYING AREAS WILL BE POSSIBLE...AS WILL ELEVATED FLOWS ALONG
THE RIO GRANDE.

THE CHANCE OF RAIN WILL INCREASE ACROSS ALL AREAS FRIDAY NIGHT
THROUGH SUNDAY AS ANOTHER COLD FRONT AFFECTS THE REGION. HEAVY RAINS
WILL AGAIN BE A CONCERN...ESPECIALLY FOR AREAS THAT HAVE RECEIVED
HEAVY RAINFALL IN THE LAST FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 149 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lea

When
August 31, 2:15 PM MST to 4:00 PM MST
Where
Lea County, Lovington
Reported by
LAW ENFORCEMENT
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

The Lea County Sheriff's Office reported six to eight inches of water running over roads in Lovington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525122.